|higher glucose and higher cholesterol as side effect? JB
Nov 10, 2000
I was diagnosed a year ago and started treatment right away with zerit, epivir and sustiva. my cd4 cells have gone from 14 to ~300, and viral load from >500,000 to 250 so i guess i have had reasonably good results. my worry is that over the course of this year on treatment, my glucose has gone from 70-80 to 110 in the last test, and my total cholesterol from 100 to 205.
is this drug related, or is my body now much closer to baseline and this are my real values?
if it is drug related, would a different combination be better, and is it appropriate to switch for this reason?
thanks a lot!
| Response from Dr. Bartlett
Gerry, these are very good questions. To my knowledge, elevated blood sugars have not been associated with non-PI containing regimens. Your blood sugar of 110 is not abnormal but does merit follow-up. Sustiva-containing regimens can raise blood cholesterol, and you may want to discuss your options with your health care provider. In trials that have studied a switch from a PI-containing regimen to one containing either abacavir or nevirapine, cholesterol levels do go down on the new drugs. However, when patients switch from a PI-containing regimen to one that contains Sustiva, cholesterol levels don't change very much. So, this is not quite the same as asking whether a switch from Sustiva to abacavir or nevirapine will lower your cholesterol level, but the results are interesting. Please remember that 205 is just barely elevated, and other options exist such as diet and exercise, and the use of cholesterol-lowering medications if your levels increase more.
John A. Bartlett, M.D.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Red Spots After Vaginal Sex Sign Of HIV AIDS
- Itchy Testicles After Oral Sex Form Sex Worker Does It Mean I Have HIV
- Itchy Vagina After Condom Inside Out Sign Of HIV AIDS
- Painful Ejaculation After Masturbation Worried I Have HIV
- Painful Ejaculation After Swallowing Sperm Sign Of HIV AIDS
- Shingles After Deep Kissing Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.